, Volume 64, Issue 20, pp 2291-2314
Date: 17 Sep 2012

Antipsychotic-Induced Hyperprolactinaemia

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Hyperprolactinaemia is an important but neglected adverse effect of antipsychotic medication. It occurs frequently with conventional antipsychotics and some atypical antipsychotics (risperidone and amisulpride) but is rare with other atypical antipsychotics (aripiprazole, clozapine, olanzapine, quetiapine, ziprasidone). For this reason the terms ‘prolactin-sparing’ and ‘prolactin-raising’ are more useful than ‘atypical’ and ‘conventional’ when considering the effect of antipsychotic drugs on serum prolactin.

During antipsychotic treatment prolactin levels can rise 10-fold or more above pretreatment values. In a recent study approximately 60% of women and 40% of men treated with a prolactin-raising antipsychotic had a prolactin level above the upper limit of the normal range. The distinction between asymptomatic and symptomatic hyperprolactinaemia is important but is often not made in the literature. Some symptoms of hyperprolactinaemia result from a direct effect of prolactin on target tissues but others result from hypogonadism caused by prolactin disrupting the normal functioning of the hypothalamic-pituitary-gonadal axis.

Symptoms of hyperprolactinaemia include gynaecomastia, galactorrhoea, sexual dysfunction, infertility, oligomenorrhoea and amenorrhoea. These symptoms are little researched in psychiatric patients. Existing data suggest that they are common but that clinicians underestimate their prevalence. For example, well conducted studies of women treated with conventional antipsychotics have reported prevalence rates of approximately 45% for oligomenorrhoea/amenorrhoea and 19% for galactorrhoea. An illness-related under-function of the hypothalamic-pituitary-gonadal axis in female patients with schizophrenia may also contribute to menstrual irregularities. Long-term consequences of antipsychotic-related hypogonadism require further research but are likely and include premature bone loss in men and women. There are conflicting data on whether hyperprolactinaemia is associated with an increased risk of breast cancer in women.

In patients prescribed antipsychotics who have biochemically confirmed hyperprolactinaemia it is important to exclude other causes of prolactin elevation, in particular tumours in the hypothalamic-pituitary area. If a patient has been amenorrhoeic for 1 year or more, investigations should include bone mineral density measurements. Management should be tailored to the individual patient. Options include reducing the dose of the antipsychotic, switching to a prolactin-sparing agent, prescribing a dopamine receptor agonist and prescribing estrogen replacement in hypoestrogenic female patients. The efficacy and risks of the last two treatment options have not been systematically examined.

Antipsychotic-induced hyperprolactinaemia should become a focus of interest in the drug treatment of psychiatric patients, particularly given the recent introduction of prolactin-sparing antipsychotics. Appropriate investigations and effective management should reduce the burden of adverse effects and prevent long-term consequences.